FDA Warns of Deadly Dangers of Powdered Caffeine
The death of an Ohio teenager is prompting the Food and Drug Administration to warn consumers about the dangers of consuming pure powdered caffeine sold online.
Even a teaspoon of the powder could be lethal — it is equivalent to 25 cups of coffee. Logan Stiner, 18, of LaGrange, Ohio, died May 27 after consuming the product, officials said. The FDA said it is investigating caffeine powder and will "consider taking regulatory action."
Teenagers and young adults may be particularly drawn to the powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement and is unregulated, unlike caffeine added to soda. FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda may be aware of caffeine's less serious effects, like nervousness and tremors, and may not realize that the powdered form is a pure chemical.
"The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small," she said. Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.